Kansas, 2013

Hail in Kansas, August 15, 2013

August 15, 2013 · NWS GLD · 10 events in 4 counties and zones

Scattered thunderstorms moved rapidly southeast across portions of northwest Kansas during the late afternoon and evening hours. Penny to quarter size hail was reported by spotters and the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms moved rapidly southeast across portions of northwest Kansas during the late afternoon and evening hours. Penny to quarter size hail was reported by spotters and the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 15, 1:24 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 15, 1:24 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
124 PM MDT THU AUG 15 2013

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY)
ISSUED AT 1134 AM MDT THU AUG 15 2013

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP ONCE
AGAIN TODAY WITH SYNOPTIC SCALE LIFT PROVIDED BY APPROACHING
SHORTWAVE TROUGH EVIDENT IN WATER VAPOR NEAR THE BLACK
HILLS...AMPLE MOISTURE IN THE LOW LEVELS AND MODERATE INSTABILITY
FORECAST BY THE MODELS. ONE DIFFERENCE TODAY COMPARED TO RECENT
WEEKS IS DEEP LAYER SHEAR...WHICH IS FORECAST TO INCREASE TO
40-50KTS THIS AFTERNOON. THIS WILL HAVE TWO CONSEQUENCES...STORMS
WILL BE BETTER ORGANIZED WITH SUPERCELLS POSSIBLE AND ATTENDANT
THREATS OF VERY LARGE HAIL AND TORNADOES...AND STORM MOTIONS WILL
BE FASTER...RIGHT MOVERS WILL MOVE SOUTH AT NEAR 20KTS...REDUCING
THE THREAT OF FLASH FLOODING. STORMS WILL DIMINISH LATE THIS EVENING
WITH ONLY ISOLATED/WIDELY SCATTERED STORMS AFTER MIDNIGHT AS SEVERE
THREAT WANES. FOG/STRATUS SEEM LIKE A GOOD BET OVERNIGHT WITH
LIGHT UPSLOPE WINDS AT THE SURFACE AND PLENTY OF BOUNDARY LAYER
MOISTURE...BURNING OFF FRIDAY MORNING. THE UPPER RIDGE WILL BUILD
EASTWARD ACROSS THE ROCKIES ON FRIDAY WITH RISING 500MB HEIGHTS
FORECAST...SUPPRESSING MOST IF NOT ALL CONVECTION. TEMPERATURES
WILL CLIMB INTO THE UPPER 80S TO LOWER 90S WITH THE LACK OF CLOUD
COVER AND WARMING MID LEVEL TEMPS ASSOCIATED WITH THE RIDGE.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 124 PM MDT THU AUG 15 2013

MAIN BUT NOT HUGE FORECAST CONCERN IN THE SHORT TERM WILL BE
TEMPERATURES...WHICH HAS NOT BEEN THE CASE FOR A WHILE. SATELLITE
SHOWING LITTLE CHANGE FROM YESTERDAY WITH AN AMPLIFIED PATTERN FROM
THE CENTRAL PACIFIC INTO EASTERN NORTH AMERICA. AREA IS UNDER
NORTHWEST FLOW ALOFT AS RIDGE BEGINS TO BUILD IN BEHIND SHORTWAVE
TROUGH THAT IS MOVING THROUGH TONIGHT. DRIER AIR AT ALL LEVELS IS
MOVING IN FROM THE NORTH AND WEST.

AT MID LEVELS...THE GFS AND SREF WERE DOING A LITTLE BETTER THAN THE
REMAINING OUTPUT. SREF WAS DOING SLIGHTLY BETTER THAN THE CANADIAN
AND THE ECMWF ON THE SURFACE WIND/PRESSURE FIELD. MODELS HAVING
SOME DIFFICULTIES TO START OUT WITH THE LOW LEVEL THERMAL FIELD. THE
CANADIAN AND GFS WERE DOING A LITTLE BETTER THAN THE UKMET ON THE
LOW LEVEL THERMAL FIELD.

FRIDAY NIGHT...RIDGE BUILDING IN ALOFT. LITTLE TO NO LIFT ALOFT WITH
MUCH DRIER AIR MASS. ALSO MAIN SURFACE CONVERGENCE WEST OF AREA. SO
DRY FORECAST CONTINUES. SOUTHERLY SURFACE WINDS BEGIN TO INCREASE...
MAINLY LATE AND IN THE WEST. LIGHT WINDS EXIST IN THE EAST WITH
BOUNDARY LAYER RH PROGS INDICATING INCREASE IN MOISTURE NEARING 100
PERCENT. SO AT THIS TIME INSERTED PATCHY FOG.

SATURDAY/SATURDAY NIGHT...PATCHY FOG SHOULD BURN OFF BY MID MORNING.
HEIGHTS ALOFT KEEP SLIGHTLY RISING OR STAY ABOUT THE SAME. MODELS
SHOWING SOME VERY WEAK SHORTWAVE TROUGHS MOVING THROUGH. HOWEVER...
LITTLE TO NO MOISTURE TO WORK WITH AS MAIN SURFACE CONVERGENCE
REMAINS TO THE WEST. SO WILL KEEP THE FORECAST DRY. MADE LITTLE TO
NO CHANGE WITH THE HIGH TEMPERATURES AS LATEST GUIDANCE AND BIAS
ADJUSTMENT SUPPORT THE CURRENT TEMPERATURES. GUIDANCE IS WARMER FOR
THE MINS AND MAKES SENSE WITH THE STRONGER WINDS.

SUNDAY...DIFFERENCES IN HOW THE MODELS HANDLE THE RIDGING ALOFT
START SHOWING UP THIS DAY...WHICH IS WHAT ALSO HAPPENED YESTERDAY.
INFLUENCE OF THE RIDGE DOES BECOME STRONGER NO MATTER WHICH MODEL
YOU CHOOSE WITH WHAT LIFT AND MOISTURE THERE WAS EVEN LESS. SURFACE
CONVERGENCE REMAINS WEST SO WILL KEEP THE AFTERNOON DRY. SOUTH
SOUTHEAST TO SOUTHEAST WINDS INCREASE WITH ONLY A SLIGHT INCREASE
IN TEMPERATURES WHICH MAKES SENSE DUE TO THE SLIGHT UPSLOPE WIND
DIRECTION. MADE LITTLE IF ANY ADJUSTMENTS TO THE MAXES.

SUNDAY NIGHT THROUGH THURSDAY...NEW MODEL DATA CONTINUES TO SHOW BIG
DIFFERENCES IN HOW THEY HANDLE THE POSITION AND AMPLITUDE OF THE
UPPER RIDGE THAT WILL BE IN OUR AREA. THROUGH THE FIRST HALF OF
THIS PERIOD...OUR AREA IS IN EITHER SOUTHWEST FLOW ALOFT AND
POSSIBLE INFLUX OF SUBTROPICAL MOISTURE AND SHORTWAVES...RIDGE RIGHT
ON TOP OF US WHICH MAKES PRECIPITATION CHANCES ZERO OR NEAR ZERO...
AND RIDGE TO OUR WEST WITH SHORTWAVE TROUGHS IN NORTHERLY FLOW
ALOFT.

ECMWF IS STILL THE FURTHEST EAST WITH THE RIDGE. THE GFS IS NOW
TRENDING MORE TOWARD THE ECMWF BUT IS STILL NOTICEABLY WEST OF THE
ECMWF. THE CANADIAN IS EVEN MORE WEST THAN THE GFS. THROUGH THE
LAST HALF OF THE PERIOD...ECMWF IS FURTHER EAST AND LEAVES AREA MORE
OPEN TO SHORTWAVES AND SUBTROPICAL MOISTURE FROM THE SOUTHWEST. GFS
IS FURTHER EAST AND CLOSER TO THE ECMWF AND STARTS SHOWING A SCENARIO
SIMILAR TO THE ECMWF BUT IS NOT QUITE AS FAVORABLE. THE ENSEMBLE
DATA WOULD TEND TO SUPPORT THE MORE WESTWARD SOLUTION. THE SHORTWAVES
IN THIS FLOW ALONG WITH THE DETERMINISTIC QPF AND THE GEFS
PROBABILITIES SUPPORT SLIGHT CHANCES OF PRECIPITATION ALONG THE
WESTERN AND NORTHERN FRINGES OF THE UPPER RIDGE WHICH CORRESPONDS
CLOSELY TO OUR WESTERN AND NORTHERN PORTIONS OF OUR FORECAST AREA.

THE CRH_INIT GIVES ME THAT EXACT SCENARIO. ALSO PRECIPITATION
CHANCES IN THIS SCENARIO USUALLY ARE GOVERNED BY SUBTLE/MESOSCALE
DETAILS THAT CANNOT BE TAKEN INTO ACCOUNT THIS FAR OUT. SO SEE NO
REASON TO CHANGE INIT PRECIPITATION CHANCES. THE CHANCES FROM THE
INIT ARE LESS THAN THEY WERE YESTERDAY AND THAT MAKES SENSE. WOULD
NOT BE SURPRISED TO SEE EVEN MORE DRYING. SO CONSEQUENTLY DID NOT
MAKE CHANGES TO THE TEMPERATURES OR ANY OTHER PARAMETER DUE TO THE
WIDE RANGE OF DEPICTED POSSIBILITIES.

&&

.AVIATION....(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1113 AM MDT THU AUG 15 2013

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY BRIEFLY IMPACT
EITHER KGLD OR KMCK WITH FLIGHT CATEGORY RESTRICTIONS. SHEAR IS
ADEQUATE TO SUPPORT SUPERCELLS...AND STRONGER STORMS COULD PRODUCE
LARGE HAIL AND GUSTY WINDS. OVERNIGHT...LIGHT UPSLOPE WINDS AND
RESIDUAL LOW LEVEL MOISTURE WILL RESULT IN A GOOD CHANCE OF LOW
CLOUDS AND/OR FOG...SLOWLY IMPROVING FRIDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.

&&

SHORT TERM...024
LONG TERM...BULLER
AVIATION...024
Hazardous weather outlook, Aug 15, 10:41 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT THU AUG 15 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT THU AUG 15 2013 /1141 AM CDT THU AUG 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE TRI
STATE AREA THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS...BUT A TORNADO OR TWO WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED DAILY THUNDERSTORMS WILL RETURN TO THE CENTRAL HIGH
PLAINS REGION EACH DAY FROM MONDAY THROUGH WEDNESDAY OF NEXT
WEEK.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 15, 3:28 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM CDT THU AUG 15 2013

NEZ081-152200-
RED WILLOW-
428 PM CDT THU AUG 15 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF INDIANOLA...MOVING SOUTHEAST AT
25 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  BARTLEY BY 455 PM CDT...

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4027 10019 4017 10019 4014 10029 4035 10054
      4036 10053 4035 10030
TIME...MOT...LOC 2128Z 326DEG 21KT 4038 10042

THEDE

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Decatur

When
August 15, 4:20 PM CST
Where
Decatur County, 7.76 mi SSW of Traer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -100.680

Nickel to quarter sized hail was reported to be covering the ground.

Hail, Thomas

When
August 15, 4:37 PM CST
Where
Thomas County, 3.28 mi ENE of Levant
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.390, -101.140

Pea to penny size hail was reported covering the ground.

Hail, Thomas

When
August 15, 4:45 PM CST
Where
Thomas County, 3.74 mi W of Colby
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.400, -101.120

Report relayed via The Spotter Network.

Hail, Thomas

When
August 15, 4:54 PM CST
Where
Thomas County, 4.87 mi N of Levant
Measured
0.88 in hail
Reported by
Public
Coordinates
39.450, -101.190

Hail reported to be covering the ground.

Hail, Thomas

When
August 15, 5:03 PM CST to 5:07 PM CST
Where
Thomas County, 3.28 mi WSW of Levant
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.370, -101.260

Report relayed via The Spotter Network.

Hail, Sheridan

When
August 15, 6:30 PM CST
Where
Sheridan County, 1.6 mi E of Tasco
Measured
0.88 in hail
Reported by
Public
Coordinates
39.350, -100.270

Hail, Sheridan

When
August 15, 6:35 PM CST
Where
Sheridan County, 0.69 mi S of Tasco
Measured
0.88 in hail
Reported by
Public
Coordinates
39.340, -100.300

Hail, Thomas

When
August 15, 7:20 PM CST
Where
Thomas County, 0.53 mi E of Levant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.380, -101.190

Hail, Logan

When
August 15, 7:40 PM CST
Where
Logan County, 4.15 mi N of Winona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.130, -101.250

Hail, Logan

When
August 15, 7:53 PM CST
Where
Logan County, 0.69 mi S of Winona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.060, -101.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469848, 469849, 469850, 469851, 469852, 469853, 469854, 469855, 469856, 469857.